Utah, 2008Flash Flooding and Hail in Utah, July 20 to 22, 2008
July 20 to 22, 2008 · NWS SLC · 5 events in 3 counties and zones
Another surge of moisture that reached the entire state of Utah helped initiate thunderstorms across a few different areas from July 20th to July 22nd. These thunderstorms mostly produced flash flooding, but large hail and strong winds were also observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another surge of moisture that reached the entire state of Utah helped initiate thunderstorms across a few different areas from July 20th to July 22nd. These thunderstorms mostly produced flash flooding, but large hail and strong winds were also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 20, 7:48 PM MST, 42 minutes earlier.
Area forecast discussion, Jul 20, 7:48 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MDT SUN JUL 20 2008
.SYNOPSIS...HIGH PRESSURE CENTERED OVER COLORADO WILL ALLOW A
MOIST SOUTHERLY FLOW TO RESIDE ACROSS THE INTERMOUNTAIN REGION
THROUGH MONDAY. A STORM SYSTEM IS EXPECTED TO BRUSH NORTHERN UTAH
TUESDAY...WITH A DRIER WESTERLY FLOW ENSUING FOR MID-WEEK.
&&
.DISCUSSION...MID LEVEL RIDGE HAS BECOME CENTERED OVER
COLORADO...ALLOWING DEEP MOISTURE TO SURGE NORTHWARD ACROSS THE
FORECAST AREA. THIS HAS ALLOWED FOR SEVERAL CONVECTIVE CLUSTERS
ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND
EVENING...RESULTING IN LOCALLY HEAVY RAINFALL ACROSS SOME AREAS.
REMNANTS OF EARLIER CLUSTER CURRENTLY SPREADING NORTH ACROSS WEST
CENTRAL UT...AND MAY IMPACT THE WASATCH FRONT LATE THIS EVENING
INTO THE EARLY MORNING HOURS WHERE ATMOSPHERE REMAINS WEAKLY
UNSTABLE. WILL CONTINUE TO MONITOR...AND MAY NEED TO INCREASE
OVERNIGHT POPS ACROSS THE NORTH.
FURTHER SOUTH...ARC OF CONVECTION CONTINUES TO PROPAGATE
NORTH AND WEST ALONG REMNANT OUTFLOW BOUNDARY MOVING OUT OF AZ.
THIS ALLOWED FOR A RAPID INCREASE IN CONVECTION ACROSS WASHINGTON
COUNTY A SHORT WHILE AGO. EXPECT THIS ACTIVITY TO CONTINUE ALONG
THIS BOUNDARY FOR THE NEXT FEW HOURS...HOWEVER ANTICIPATE A
GENERAL DECREASE IN STRENGTH AS INSTABILITY WANES ACROSS THE AREA.
DEEP MOISTURE EXPECTED TO REMAIN IN PLACE THROUGH AT LEAST
MONDAY...THUS ANTICIPATING ANOTHER ACTIVE CONVECTIVE DAY ACROSS
MUCH OF THE FORECAST AREA.
&&
.AVIATION...WINDS AT KSLC EXPECTED TO REMAIN PREDOMINANTLY SOUTH
OF THE SOUTH THROUGH THE OVERNIGHT HOURS. HOWEVER...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT ACROSS
THE WASATCH FRONT...WHICH MAY RESULT IN PERIODS OF GUSTY AND
ERRATIC OUTFLOW WINDS. THERE IS A 30 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL...MOST LIKELY BETWEEN
04-08Z.
&&
.HYDROLOGY...A FLASH FLOOD WATCH REMAIN IN EFFECT ACROSS MUCH OF
SOUTHERN UTAH THROUGH 10 PM. ANTICIPATE BEING ABLE TO ALLOW THIS
WARNING TO EXPIRE AS SCHEDULED...AS OVERALL INTENSITY OF
CONVECTION SHOULD CONTINUE TO WANE WITH THE LOSS OF DAYTIME
HEATING. A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS MUCH OF
THE STATE ON MONDAY...AND EXPECT TO SEE ANOTHER ROUND OF
THUNDERSTORM ACTIVITY CAPABLE OF PRODUCING HEAVY RAINFALL.
&&
.FIRE WEATHER...MOISTURE CONTINUES TO MOVE INTO THE FIRE DISTRICT
THIS EVENING...RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS MAINLY CENTRAL AND SOUTHERN UTAH. DRIER AND SOMEWHAT MORE
STABLE AIR HAS REMAINED ACROSS NORTHERN UT...THUS HAVE SEEN
CONSIDERABLY LESS ACTIVITY ACROSS THIS AREA. GIVEN THE LIMITED
NATURE OF THUNDERSTORM ACTIVITY ACROSS NORTHERN UT...AS WELL AS AN
INCREASINGLY MOIST AIRMASS...ALLOWED THE RED FLAG WARNING FOR DRY
LIGHTNING TO EXPIRE EARLIER THIS EVENING.
WITH A VERY MOIST AIRMASS EXPECTED TO RESIDE ACROSS THE STATE ON
MONDAY...ANTICIPATE FAIRLY WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THESE STORM
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...PARTICULARLY ACROSS
CENTRAL AND SOUTHERN UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM SUNDAY FOR UTZ016-UTZ019-UTZ020-
UTZ021-UTZ518.
WY...NONE.
&&
SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 20, 4:13 AM MST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SUN JUL 20 2008
UTZ019>021-518-211200-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
513 AM MDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY AS DEEP MOISTURE MOVES ACROSS SOUTHERN UTAH TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEP MOISTURE WILL REMAIN IN PLACE THROUGH TUESDAY WITH HEAVY
RAINFALL A DISTINCT POSSIBILITY. A DECREASING TREND OF MOISTURE
SETS IN WEDNESDAY THROUGH FRIDAY. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE MOUNTAINS
THROUGH THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
UTZ001>016-517-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED HIGH BASED THUNDERSTORMS COULD PRODUCE STRONG ERRATIC
WIND GUSTS TODAY...ESPECIALLY OVER NORTHWESTERN PORTIONS. AN INCREASE
OF THUNDERSTORMS AND SHOWERS WILL DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOCALLY HEAVY RAIN IS POSSIBLE MONDAY AND TUESDAY AS THE MOISTURE
DEEPENS OVER NORTHERN UTAH. A DRIER WESTERLY FLOW ALOFT SETS IN
WEDNESDAY WHICH SHOULD LOWER THE THREAT OF THUNDERSTORMS OVER
WESTERN PORTIONS BUT ENOUGH MOISTURE REMAINS OVER THE MOUNTAINS
FOR CONTINUED SPOTTY ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Washington
- When
- July 20, 8:30 PM MST to 11:30 PM MST
- Where
- Washington County, 1.21 mi SW of (Sgu)st George Muni to 1.02 mi WSW of Bloomington
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.066, -113.613
Heavy rain caused a flash flood of Virgin River near Bloomington, with a rise from 29 cfs to 1129 cfs.
Flash Flood, Wayne
- When
- July 22, 12:25 PM MST to 4:25 PM MST
- Where
- Wayne County, 0.91 mi E of Fruita to 3.63 mi WNW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.233
Scenic Drive in Capitol Reef National Park was closed due to flash flooding.
Hail, Salt Lake
- When
- July 22, 12:40 PM MST
- Where
- Salt Lake County, 2.14 mi NNW of Salt Lake No Two Arp
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.650, -112.010
Hail that was 0.75 inches in diameter was observed in Kearns.
Flash Flood, Salt Lake
- When
- July 22, 12:50 PM MST to 3:50 PM MST
- Where
- Salt Lake County, 0.77 mi SW of Taylorsville to 2.13 mi NNW of Taylorsville
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 40.661, -111.938
A CoCoRaHS observer reported a rainfall total of 1.26 inches near Kearns. Local media reported flooding in the Kearns and Taylorsville area, and standing water accumulated 1 to 3 feet in low lying areas.
Flash Flood, Washington
- When
- July 22, 6:00 PM MST to 10:00 PM MST
- Where
- Washington County, 2.37 mi ESE of Bloomington to 3.73 mi ESE of Bloomington
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.042, -113.558
Fort Pierce Wash rose to 1097 cfs within one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127427, 127428, 127429, 128145, 128146.